Clostridioides difficile, or C. difficile (formerly called Clostridium difficile), is a bacterium that causes inflammation of the colon, called colitis, and is a leading cause of healthcare-associated diarrhea. People affected by C. difficile commonly have watery diarrhea at least three times a day for two or more days. Other symptoms of C. difficile include fever, loss of appetite, nausea, and abdominal pain. The elderly and people who require long term use of antibiotics are at a higher risk of becoming infected with C. difficile. The infection is usually spread from the hands of a healthcare worker who has touched equipment contaminated with fecal material, such as toilets or rectal thermometers. C. difficile spores can live for long periods of time on these surfaces. Treatment of C. difficile often includes changing the patient’s antibiotics, which can sometimes be effective. However, there is a chance the infection can return and worsen. Other treatments for C. difficile, such as “fecal transplants”, may be effective for helping patients with repeat infections, but they may not be widely available.
Publication: Living with C. difficile
This booklet provides basic information about caring for yourself and others diagnosed with C. difficile
More information on C. difficile
CDC Vital Signs: Making Health Care Safer - Stopping C. difficile Infections
Information about C. difficile in Vermont
Individual cases of C. difficile are not reportable in Vermont, so the Health Department does not have data on the number of cases. However, clusters of cases or outbreaks are reportable. Some Vermont hospitals report data on C. difficile to the Centers for Disease Control and Prevention’s (CDC’s) National Healthcare Safety Network.